Category: 

What are the Most Common ADHD Medication Side Effects?

Article Details
  • Written By: Autumn Rivers
  • Edited By: Andrew Jones
  • Last Modified Date: 12 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Contrary to popular belief, monkeys do not eat bananas in the wild because the banana is a cultivated fruit.  more...

December 6 ,  1877 :  Edison demonstrated the first sound recording.  more...

Despite the fact that there are various medications available to treat attention deficit hyperactivity disorder, or ADHD, there are some added symptoms that many treatments appear to have in common. This is likely because most drugs that treat this issue are stimulants that strive to decrease the hyperactivity and inattention that come along with ADHD. Most of the ADHD medication side effects include nausea, insomnia, headaches, dizziness, and loss of appetite, leading to weight loss. Of course, certain drugs also cause less common effects, such as mood swings, psychosis, and heart problems.

Ritalin is one of the most well-known medications for this issue, so it is not surprising that it results in some of the most notorious ADHD medication side effects. Nausea and headaches can occur, as can lethargy and eventual weight loss. Many people taking Ritalin also find themselves feeling anxious and unable to sleep at night, often with heart palpitations. In fact, the pulse and blood pressure may appear to change frequently for no apparent reason, sometimes accompanied by angina and dyskinesia, resulting in the reduced ability to move voluntarily, as well as sudden involuntary movements. Some might find that their bodies are overly sensitive to this drug, resulting in dry skin, a rash, and a fever, while those completely allergic to it usually get hives and joint pains, as well.

Ad

Like Ritalin, Adderall often causes a feeling of restlessness and anxiety, as well as headaches and insomnia. Other ADHD medication side effects experienced by those taking this drug include dry mouth, a bad taste in the mouth, and dizziness. Intestinal issues may also show up, such as constipation or diarrhea. Additionally, some people using this medication suffer from either a lowered or increased sex drive, and possibly even impotence.

Strattera is another drug that often causes various ADHD medication side effects, including nausea, vomiting, and constant fatigue. Similar to Ritalin, weight loss may occur over time since this drug often causes decreased appetite. Other common side effects also include dizziness and sudden mood swings. Those allergic to this medication might display swelling or hives, in which case they should discontinue the drug and contact their doctor.

Finally, Concerta is another drug that may cause some ADHD medication side effects, with the most common being upset stomach, insomnia, headache, and loss of appetite. Not surprisingly, weigh loss may eventually occur with this drug, too. Dizziness, anxiety, increased blood pressure, and even hallucinations may also occur. Additionally, some people also find that they are allergic to the medication and need to stop taking it immediately.

Ad

You might also Like

Recommended

Discuss this Article

SteamLouis
Post 3

Something I want to mention is that everyone's body works a little bit differently. So the same medicine can have different side effects on different people.

My brother was very aggravated with the side effects of the stimulant he was using and almost quit it altogether. I insisted that he speak with the doctor first, because I know that quitting treatment all of the sudden can have a very negative effect.

He did speak to the doctor who gave him a different adult ADHD medication, another stimulant, but made by a different company. This medicine worked really well for him and he did not experience any major side effects with it.

I think that if one treatment

doesn't work for you, don't give up, ask your doctor and try something else. I know from my brother that ADHD can make life pretty difficult and also very frustrating for the patient. The benefits of medications outweigh the negative side effects. You just have to find the right treatment.
fify
Post 2

My son had stomach aches and sleeping problems the most during his ADHD medication treatment, especially the first couple of weeks. The side effects became more minimal after some time but we also did some things to make it easier on him.

He didn't want to eat because he said his stomach hurt, so I asked his doctor and we started giving the medication to him after meals. We also decreased the evening dose at times because of sleeping problems. When he was especially active in the evenings, I gave him a warm bath and some warm milk which helped a lot.

Also, with any medication I give to my son, I break up the doses so that there will be less side effects. For example, if he needs to take one pill a day, I break it into two and give half after breakfast and half after dinner. It's much easier on him this way.

burcidi
Post 1

Anxiety and mood swings seem to be a common side effect of stimulant drugs. But wouldn't the side effects actually make ADHD symptoms worse?

As far as I know about ADHD, it causes restlessness, inability to concentrate and impatience. I can't imagine an ADHD patient feeling any better if they also experienced anxiety and mood swings due to the medication.

Are there any other ADHD treatment options with less side effects?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email